• Gatti Pharmacy

OTC Cold Therapies: The Best Ways to Treat a Cold




For most of us, “catching a cold” is a part of life we must face at least once a year, if not more. Symptoms can leave us feeling down if left untreated, but a seemingly uncountable number of medication options makes it difficult to choose the right one. In this article, we will unravel the symptoms of a common cold and how to treat them.


Treating the Symptoms


Congestion - sometimes referred to as a “stuffy nose,” congestion is the pressure you may feel in your nose or sinuses caused by inflammation. Medications to help fight congestion include the following: phenylephrine, pseudoephedrine, or oxymetazoline nasal spray.


Productive Cough - this is the body’s natural response to clear mucus from the lungs, which is referred to as a productive cough. Guaifenesin works to thin mucus in the lungs and help you to clear mucus causing that nagging cough.


Dry Cough - While clearing any mucus from the lungs is an important part of clearing cold symptoms, there may be times when you wish to prevent coughing completely, such as right before bedtime. There also may be times when you experience a dry, hacking cough. In moments like these, the cough suppressant dextromethorphan will come in handy. A common brand is Delsym, however if the name dontains DM, it contains dextromethorphan. 


Sneezing and Runny nose - a medication class called antihistamines may help with a runny nose. Be sure to talk with your pharmacist before taking any products containing antihistamines as there are several side effects that limit who can safely take them. They are not recommended for anyone over the age of 65 due to their sedative effects! Antihistamines used for sneezing and a runny nose from a cold include diphenhydramine, brompheniramine, chlorpheniramine, and doxylamine. These agents are usually included in Nighttime formulations and excluded from Daytime formulations because they can make you drowsy.


Aches, pains, and headaches - if you experience aches or pains, contact your doctor right away. These symptoms are rarely seen in a common cold and may be a result of something more severe. Headaches, while uncommon, may occur when you get a cold. In addition to drinking plenty of fluids, NSAIDs (such as ibuprofen and naproxen) or Tylenol may be used to control the pain. Not everyone can take NSAIDs; ask your pharmacist which medication is best for you. Many multi-symptom cold medications contain Tylenol (also called acetaminophen), so watch for this ingredient so you don’t get too much. The FDA recommends to not exceed 3,000 mg per day of acetaminophen.

© 2020 by Gatti Pharmacy | Job Opportunities  |  Privacy Policy